Texas, 2023

Excessive Heat in Texas, June 21, 2023

June 21, 2023 · NWS AMA · 1 event in 1 county or zone

Abnormally high dewpoints lead to heat indices in Palo Duro Canyon reaching between 105 and 109 despite the ambient temperature being in the mid to upper 90s during the early part of the afternoon. This was when three hikers had to be rescued from the trails, with one of the hikers eventually passing away in the hospital.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Abnormally high dewpoints lead to heat indices in Palo Duro Canyon reaching between 105 and 109 despite the ambient temperature being in the mid to upper 90s during the early part of the afternoon. This was when three hikers had to be rescued from the trails, with one of the hikers eventually passing away in the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 11:52 AM CST, 53 minutes earlier.

Area forecast discussion, Jun 21, 11:52 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1252 PM CDT Wed Jun 21 2023

...New AVIATION...

.SHORT TERM ...
(Today through Thursday night)
Issued at 344 AM CDT Wed Jun 21 2023

Warm weather still holds on today with afternoon temperatures in
the high 90s and southern locations reaching into the triple
digits. With these temperatures, expect another Heat Advisory to
hold over the Palo Duro Canyon from 12 pm this afternoon until 6
pm that evening.

However, threat of severe weather continues to be the main
concern for today. Latest model runs are pushing very high cape
values with some of the eastern half of the Panhandles showing
values of 5000 to 6000 J/kg of MLCAPE. The 0 to 6 bulk shear is
also presenting good values that would support the development of
large hail in storms. The biggest problem will be in the
initiation of storms for this afternoon and evening. As it stands,
models are projecting for a cap to be present with most model
base soundings presenting a loaded gun appearance for the period
with RAP having one of the weaker options. This means storms will
have to rely more on the boundary from the dryline to form and
develop. Currently the dryline is projected to retreat further
west over the course of the day, but exact positioning will take
constant observation throughout the day. As for the threat of a
tornado, latest model agreement has not been seen support for
widespread chances. However, there has been potential for more
favorable conditions especially with the movement of a low level
jet max in the late evening hours. Bottom line, is that chances of
tornadoes are low, but one or two can not be fully ruled out.

Heading into Thursday, the Panhandles may be set see more severe
weather with model expecting a short-wave to push along the ridge
and into the Panhandles later that afternoon. Currently, models do
see good moisture and instability to fuel the development of more
severe storms for the day. However, any new developing storms may
still have to contend with remnants of the activity from today. At
this time, timing of the short-waves movement into our region will
be key to any severe activity for the day.

11

&&

.LONG TERM ...
(Friday through Tuesday)
Issued at 344 AM CDT Wed Jun 21 2023

Our precipitation chances should begin to wane as we go further
into the the long term forecast period. To start on Friday, the
chances for showers and thunderstorms in the afternoon are not as
widespread in the latest NBM guidance. However, looking at the
latest 21/00Z global and numerical guidance, as a dryline sets up,
along with peak heating and a perturbation rounding the edge of
the developing H500 ridge, and with MLCAPE of 1000-2000 J/Kg on
average, we could see a storm or two develop. Confidence is too
low for any widespread severe storm potential, but will watch
trends closely, especially for the southern Texas Panhandle. High
temperatures on Friday will be near average for late June.

From Saturday through the middle of next week, a broad H500 high
pressure system will slowly drift north, with the main center
over west Texas by next week. As the main high slowly moves north,
more large scale UL convergence should keep our weather pattern
dry. Latest WSUP/DESI probs shows a 30-50% probs of meeting or
exceeding 100 degrees for high temperatures, varying day to day
based on the magnitude of the H850-700 WAA. The southern Texas
Panhandle will have the best chance of seeing daily triple digit
heat from Saturday onward, but overall temperatures throughout
this stretch for all of the Panhandles will be at or above
average.

Meccariello

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Wed Jun 21 2023

Thunderstorms could occur at GUY during the late afternoon and
early evening hours. Thunderstorms are not likely at the other
TAF sites for this period, but we could see low clouds impact DHT
in the morning hours. MVFR conditions are expected here, and
possibly at GUY in this time frame. However, low clouds are less
likely to prevail there, so we've left them out of GUY for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  88  67  93 /  10  20  20  10
Beaver OK                  64  83  65  89 /  20  30  30  10
Boise City OK              62  82  62  90 /  20  30  30   0
Borger TX                  68  90  67  95 /  20  20  20   0
Boys Ranch TX              66  91  67  96 /  10  20  20  10
Canyon TX                  66  89  66  95 /  10  20  20  10
Clarendon TX               65  87  67  91 /  30  20  20  10
Dalhart TX                 63  86  62  92 /  20  30  20   0
Guymon OK                  64  83  63  91 /  20  30  30   0
Hereford TX                66  93  67  98 /  10  20  20  10
Lipscomb TX                64  83  64  89 /  30  20  30  10
Pampa TX                   65  86  65  91 /  20  20  20  10
Shamrock TX                66  86  67  90 /  40  20  20  10
Wellington TX              68  88  68  92 /  30  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...11
LONG TERM....29
AVIATION...55
Hazardous weather outlook, Jun 21, 3:00 AM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
400 AM CDT Wed Jun 21 2023

OKZ001>003-TXZ001>020-317-212100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
400 AM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A Heat Advisory is in effect starting 12 pm this afternoon for
Palo Duro Canyon. Temperatures up to 105 degrees are possible
which could cause heat related illnesses. Otherwise, the threat of
severe thunderstorms returns this afternoon with potential for
large hail and damaging winds. The threat of a tornado remains
low, but can not be fully ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms may return during the afternoon and evening hours
both Thursday and Friday. Chances of severe storms is likely with
any developing thunderstorm, bringing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Palo Doro Canyon

When
June 21, 12:45 PM CST
Where
Palo Doro Canyon forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

A hiker fatality occurred (17 year old male) due to excessive heat in Palo | Duro Canyon State Park on the Lighthouse trail. Three | people were rescued from the trail around | 1:45 PM according to reports from local | media where one hiker later died at local | hospital. The other 2 hikers recovered from | their injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Palo Doro Canyon2023-06-2117MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115533.